Alert archive / Virginia / River Flood Warnings in 2025
River Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Jan 31, 2025, 8:05 PM EST for Tazewell County, Virginia. It took effect at Jan 31, 2025, 11:21 PM EST. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2025, 8:05 PM EST (01:05 UTC)
- In effect from
- Jan 31, 2025, 11:21 PM EST
- Expired
- Feb 1, 2025, 1:58 PM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clinch River near Richlands (RLRV2).
- Action stage
- 7.5 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03521500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
420
WGUS41 KRNK 010105
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
805 PM EST Fri Jan 31 2025
...The National Weather Service in Blacksburg VA has issued a Flood
Warning for the following rivers in Virginia...
Clinch River Near Richlands affecting Tazewell County.
For the Clinch River...including Richlands...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued Saturday morning at 815 AM EST.
&&
VAC185-011315-
/O.NEW.KRNK.FL.W.0002.250201T0454Z-250201T2019Z/
/RLRV2.1.ER.250201T0454Z.250201T0600Z.250201T0818Z.NO/
805 PM EST Fri Jan 31 2025
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO SATURDAY AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Clinch River near Richlands.
* WHEN...From this evening to Saturday afternoon.
* IMPACTS...At 10.0 feet, Water begins to flood baseball field near
water treatment plant.
* ADDITIONAL DETAILS...
- At 7:47 PM EST Friday the stage was 9.2 ft and rising.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to rise above flood stage
late this evening to a crest of 10.5 feet just after midnight
tonight. It will then fall below flood stage late tonight.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
10.6 feet on 04/16/2018.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
AMS3 follow-up statements
448
WGUS81 KRNK 010153
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
853 PM EST Fri Jan 31 2025
...The Flood Warning is extended for the following rivers in
Virginia...
Clinch River Near Richlands affecting Tazewell County.
...The Flood Warning continues for the following rivers in West
Virginia...
Greenbrier River At Alderson affecting Monroe, Greenbrier and
Summers Counties.
For the Greenbrier River...including Alderson...Minor flooding is
forecast.
For the Clinch River...including Richlands...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued Saturday morning at 900 AM EST.
&&
VAC185-011400-
/O.EXT.KRNK.FL.W.0002.250201T0421Z-250202T0028Z/
/RLRV2.1.ER.250201T0421Z.250201T0600Z.250201T1228Z.NO/
853 PM EST Fri Jan 31 2025
...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Clinch River near Richlands.
* WHEN...Until Saturday evening.
* IMPACTS...At 10.0 feet, Water begins to flood baseball field near
water treatment plant.
At 11.0 feet, River begins to affect water treatment plant.
* ADDITIONAL DETAILS...
- At 8:16 PM EST Friday the stage was 10.1 feet and rising.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to rise to a crest of 11.0
feet just after midnight tonight. It will then fall below
flood stage Saturday morning.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
11.0 feet on 03/01/2021.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
WVC025-063-089-011400-
/O.CON.KRNK.FL.W.0001.250201T1800Z-250202T1338Z/
/ALDW2.1.ER.250201T1800Z.250202T0000Z.250202T0138Z.NO/
853 PM EST Fri Jan 31 2025
...FLOOD WARNING REMAINS IN EFFECT FROM SATURDAY AFTERNOON TO SUNDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Greenbrier River at Alderson.
* WHEN...From Saturday afternoon to Sunday morning.
* IMPACTS...At 12.0 feet, Flooding begins along portions of Route 3
downstream from Alderson near Eagle Branch.
At 13.5 feet, Additional low spots downstream from Alderson along
Route 12/3 are flooded.
At 15.0 feet, Farm land along river bank near gage is flooded.
* ADDITIONAL DETAILS...
- At 7:45 PM EST Friday the stage was 8.3 feet and rising.
- Bankfull stage is 14.0 feet.
- Forecast...The river is expected to rise above flood stage
early Saturday afternoon to a crest of 14.3 feet Saturday
evening. It will then fall below flood stage Saturday
evening.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
14.6 feet on 03/05/2008.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
AMS257
WGUS81 KRNK 011418
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
918 AM EST Sat Feb 1 2025
...The Flood Warning is extended for the following rivers in
Virginia...
Clinch River Near Richlands affecting Tazewell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 730 PM EST.
&&
VAC185-020030-
/O.EXT.KRNK.FL.W.0002.000000T0000Z-250202T0029Z/
/RLRV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
918 AM EST Sat Feb 1 2025
...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...
* WHAT...No flooding is currently forecast.
* WHERE...Clinch River near Richlands.
* WHEN...Until this evening.
* IMPACTS...At 10.0 feet, Water begins to flood baseball field near
water treatment plant.
* ADDITIONAL DETAILS...
- At 8:56 AM EST Saturday the stage was 10 feet.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to fall to 2.2 feet by
Thursday morning.
- Flood stage is 10.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
EB536
WGUS81 KRNK 011858
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
158 PM EST Sat Feb 1 2025
...The Flood Warning is cancelled for the following rivers in
Virginia...
Clinch River Near Richlands affecting Tazewell County.
VAC185-012000-
/O.CAN.KRNK.FL.W.0002.000000T0000Z-250201T1858Z/
/RLRV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
158 PM EST Sat Feb 1 2025
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Clinch River Near Richlands.
* ADDITIONAL DETAILS...
- At 1:41 PM EST Saturday the stage was 7.6 feet.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to fall to 2.2 feet by
Thursday morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
EBWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jan 31, 2:37 PM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 31, 2:37 PM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EST Fri Jan 31 2025
.SYNOPSIS...
A cold front crosses the area tonight. bringing widespread
rainfall. High pressure works across the Great Lakes into New
England this weekend keeping the weather mainly dry, but clouds
will stick around due to wedging high pressure.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EST Friday...
1) Flood Watch remains in effect for SE WV and part of northern
VA through tomorrow morning.
2) General Flood Warnings for urban and small stream flooding
are in effect for areas generally along and north of a line
from Smyth to Floyd to Rockbridge Counties, where a total of 1-3
is expected.
3) A River Flood Warning is in effect for the Greenbrier River
near Alderson, which will peak just above flood stage tomorrow.
After this morning's rainfall, most of the rainfall activity
has been confined to WV. This had left most of the forecast
area overcast today. Some clearing over NC and increasing warm
air advection resulted in temperatures increasing into the 60s.
On the other hand, temperatures over WV and parts of SW VA where
rain continued most of the day were in the 40s still.
An occluding low pressure system along with its associated
triple point was in the process of lifting into the area from
the west. In addition, there was plenty of positive vorticity
advection aloft, with a sharp trough moving into the TN and OH
Valleys tonight. A leading band of vorticity ahead of the upper
trough will push a cold front through tonight, and this will
deliver the bulk of our expected rainfall. The upper trough
follows and helps produce some upslope rain showers for WV
overnight. Temperatures will only drop into the upper 30s to low
40s for the mountains, and the mid to upper 40s tonight for the
piedmont.
Otherwise, clouds clear out east of the Blue Ridge overnight
with WNW winds becoming slightly gusty but generally staying
below 30 mph. Saturday, clouds break up in the mountains. Highs
should range from the 40s in the mountains to the 50s for the
piedmont.
Confidence is high in the near term forecast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EST Friday...
Key Messages:
1) Relatively cool Sunday, then warm Monday.
2) Cloudy and dry.
High pressure will drift over Quebec and wedge south into SC/GA
Saturday night. Low level flow will become easterly with a
stratus deck forming overnight. This low cloud deck will likely
hang around into the day Sunday. The parent ridge will move off
the northeast coast and weaken across the forecast area Sunday.
The southern portion of the wedge will eventually get pinched
off from the parent high to the north and become a bubble high
over the region Sunday afternoon into the day Monday. While
under the influence of this ridge/wedge, no rain is expected.
With thick low clouds Sunday, high temperatures will only warm
into the low to mid 40s. Clouds should thin and break Monday
afternoon. With less cloud cover and a southwesterly flow,
temperatures will peak into the 60s. Monday's temperatures will
be around 20F warmer than normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 110 PM EST Friday...
Key Messages:
1) A couple of slow moving cold fronts will bring light rain
chances to the area.
2) Warmer than normal temperatures likely through the period.
With zonal flow aloft, a cold front will slowly move across the
area Tuesday morning and stall just south of the VA/NC border
in the afternoon. Light rain is expected in the mountains but
dry east of the Blue Ridge. High temperatures Tuesday will warm
into the 50s across the mountains and 60s east of the Blue
Ridge.
This stalled front will return north as a warm front Tuesday
night into Wednesday. Thick overcast conditions and some light
rain will keep Wednesday's high temperatures in the mid 50s to
lower 60s.
Another cold front will slowly track over the area in zonal flow
Thursday. With a southerly flow and more sunshine, temperatures
will warm into the 60s across the mountains to low to mid 70s
in the foothills and piedmont. Rain showers will accompany the
front Thursday afternoon and overnight. Since this front will
try to move south in zonal flow, there is a chance that rain
timing could shift into Thursday night-Friday time frame.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM EST Friday...
Expect sub-VFR cigs/vsbys with moderate rain to impact terminals
along/north of BLF-BCB-ROA-LYH line this morning with little to
no rain or sub-VFR at DAN. There will likely be a lull as the
warm front lifts through in the rain and cigs/vsbys may improve
to VFR in the 15z-18z time frame before more rain with the cold
front arrives in the afternoon, with cigs/vsbys at least in the
mountains dropping to MVFR, possibly IFR at BLF/LWB.
Should see rain move out by 06z/Sat with improving cigs/vsbys.
BLF could stay gusty through through the period, with south to
east winds becoming southwest to west late morning into the
afternoon. Stronger gusts also expected in the Piedmont this
afternoon ahead of the front with robust low level jet pushing
through.
The rain could be heavy at times at BLF/LWB.
Confidence in the above scenario is above average for sub-VFR
but moderate on how low cigs/vsbys drop in the rain.
EXTENDED AVIATION OUTLOOK...
Saturday the mountains will take longer to improve with low
clouds hanging on and perhaps some light upslope showers. Winds
will be gusty into Saturday behind the front but generally under
25kts.
A wedge of high pressure expands south into the area Sunday
which should lead to sub-VFR at times along/east of the
Alleghany front, then clearing out Monday, before a weak
frontal passage Tuesday may bring northerly winds and some rain
to the mountains along with sub- VFR conditions.
&&
.HYDROLOGY...
As of 230 PM EST Friday...
About 2 to 4 inches of snow water equivalent is locked up in
the WV mountains, mainly from western Greenbrier northward.
This along with runoff on frozen ground is expected to
contribute to the amount of water going into area rivers and
streams. QPF amounts from rainfall should range from 1 to 3
inches north of US 460, with the highest along/north of I-64 in
the Greenbrier Valley. As a result, we could see additional
river flooding, especially in the Greenbrier basin. Localized
urban flooding will be possible where rates are higher than a
half inch per hour. A Flood Watch remains in place for SE WV
into portions of the Alleghanys to upper Clinch Valley through
Saturday morning.
So far, we have received reports of landslides and water over
roads, as well as urban and small stream flooding. The
Greenbrier River in Alderson has a River Flood Warning out for
it through tomorrow, and is expected to reach minor flood stage.
General areawide Flood Warnings are in effect for areas
generally along and north of a line from Smyth to Floyd to
Rockbridge Counties through 8 PM tonight.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Saturday morning for VAZ007-010-011-
018>020.
NC...None.
WV...Flood Watch through Saturday morning for WVZ042>044-507-508.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH
HYDROLOGY...SH/WPHazardous weather outlook, Jan 31, 2:32 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 232 PM EST Fri Jan 31 2025 VAZ007-010-011-018>020-WVZ042>044-507-508-011945- Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 232 PM EST Fri Jan 31 2025 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 011945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 232 PM EST Fri Jan 31 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 31, 7:05 PM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
705 PM EST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Flash Flood Richlands 37.10N 81.80W
01/31/2025 Tazewell VA 911 Call Center
Boat evacuations being conducted. Other
locations in the city also flooded.
&&
amsLocal storm report, Jan 31, 7:07 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
707 PM EST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Flash Flood Richlands 37.10N 81.80W
01/31/2025 Tazewell VA 911 Call Center
Corrects previous flash flood report from
Richlands. Evacuations by boat being
conducted. Other locations in the city also
flooded.
&&
amsLocal storm report, Jan 31, 7:44 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
744 PM EST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM Flood 1 SE Sandlick 37.33N 81.21W
01/31/2025 Mercer WV 911 Call Center
Water over the road.
1107 AM Flood Montcalm 37.35N 81.25W
01/31/2025 Mercer WV 911 Call Center
Bluestone River flooded roads in southern
part of Montcalm.
1017 AM Flood 2 E Rainelle 37.96N 80.75W
01/31/2025 Greenbrier WV 911 Call Center
Little Sewell Creek flooded James River and
Kanawha Turnpike at Oak Street.
1030 AM Flood 4 W Asbury 37.83N 80.64W
01/31/2025 Greenbrier WV 911 Call Center
Kitchen Creek flooded Blue Sulphur Springs
Road.
1105 AM Flood 2 ENE Lawn 37.85N 80.71W
01/31/2025 Greenbrier WV 911 Call Center
creek flooded Grassy Meadow Road.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 8:46 PM EST | Areal Flood Warning | RNK | Tazewell | 30 hr |
| Feb 1, 2:52 AM EST | Areal Flood Warning | RNK | Craig | 11 hr |
Nearby
River Flood Warnings in Virginia, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.